Print Friendly, PDF & Email

Exogenous Cushing’s From Past Steroid Use?

Question:  Can I develop exogenous Cushing’s from steroid use that stopped several years ago?  I had a series of injections between 2010-2014 and this year I’ve been noticing some symptoms I suspect are Cushing’s.

Answer 1:  The effects of exogenous glucocorticoids can be subtle at first and are generally slowly progressive. It typically takes several months for such effects to become noticeable. In addition, some of these effects can persist for a long time after glucocorticoid use has ended. On the other hand, it would be unusual to observe manifestations of Cushing’s beginning to develop several years after glucocorticoid use has ended.

By Dr. Nicholas Tritos, Massachusetts General Hospital, Boston, MA

Answer 2:  Steroid (glucocorticoid) containing compounds of any type including injections, oral medications, skin creams, certain asthma inhalers, even  some hemorrhoid ointments, may all lead to exogenous Cushing’s. The dose of the steroid and the duration of use are all important factors, but people differ as to their response.  Although the clinical effects can persist after the steroid is stopped, new symptoms of Cushing’s that develop years after steroids are all discontinued can’t be attributable to steroid use years ago. The best way to see if a patient has Cushing’s is for them to see an endocrinologist so that screening tests can be done if appropriate for the patient after a full evaluation including a history and physical examination.

By Dr. Anne Klibanski, Massachusetts General Hospital, Boston, MA

(Fall 2018)

Sorry, comments are closed for this post.